Missouri, 2019Tornadoes and Hail in Missouri, May 21 to 22, 2019
May 21 to 22, 2019 · NWS LSX · 15 events in 6 counties and zones
A QLCS moved through the region producing damaging winds and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS moved through the region producing damaging winds and a few tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 12:06 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 21, 12:06 PM CST, 2 hours 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
106 PM CDT Tue May 21 2019
.UPDATE...
Issued at 1139 AM CDT Tue May 21 2019
Line of thunderstorms continues to move northeast this afternoon
over southwest this afternoon. This line has not been severe as it
lies well north of the instability. This will change later in the
day as the RAP has been consistent in moving the warm front north
this afternoon and consequently the instability fields that will
move to along and south of I-70 by late afternoon. Mass fields
from the RAP support what is seen in the CAMS which brings a line
of storms currently over far southwest MO into western AR northeast
into the CWA later this afternoon and this evening. This line
will will intensify as it moves northeast into more instability
later this afternoon and this evening. Deep layer and low layer
shear profiles support a severe QLCS capable of producing damaging
winds a few tornadoes.
Britt
&&
.SHORT TERM... (Through Late Tonight)
Issued at 401 AM CDT Tue May 21 2019
A deep upper level trough is making its way through the southwestern
Great Plains this morning resulting in strong lee-side cyclogenesis.
The low level circulation is forecast to move from Oklahoma
northward into Kansas and Nebraska by this afternoon as the
positively tilted trof aloft swings north through the central and
northern Plains. Short range models bring the warm front which is
connected to the surface low up into northeast Missouri and west
central Illinois by 23-00Z this evening. The GFS and RAP are
fairly consistent with the position of the warm front today, and
are very close on the amount of instability that builds up ahead
of the dry line--widespread 1500-2000 J/Kg SBCAPE, and 2500+ near
the triple point between the dry line and the warm front and out
just south of the warm front due to dew point pooling. Models show
60-80kts of 0- 6km and ~50kts of 0-3km bulk shear ahead of the
dry line. Both shear vectors are nearly normal to the front which
strongly favors a linear mode of convection. Indeed...all of the
convection allowing models push a squall line through the area
starting in central and northeast Missouri between 21-22Z,
reaching east central Missouri and southwest Illinois between
00-02Z, and then exiting the area into southeast Illinois between
05-07Z. Damaging wind and isolated tornadoes continue to be the
primary severe weather threat. As if the severe weather threat
wasn't enough, have hoisted a flash flood watch until midnight
tonight. 12 hour radar estimated precipitation shows amounts
between 1-2 inches across parts of central and northeast Missouri.
QPF forecast calls for an additional 1-2 inches across much of
the area as well. With The watch may be overkill across parts of
southeast and south central Illinois where there hasn't been as
much rain, but with P-wats between 1.5-2 inches the storms this
afternoon and tonight should be very efficient rain- producers.
Carney
.LONG TERM... (Wednesday through Monday)
Issued at 401 AM CDT Tue May 21 2019
A southwest flow pattern remains in place for Wednesday behind the
dry line. Consequently, temperatures will likely be several degrees
warmer on Wednesday with highs likely pushing the mid and upper 80s.
It does look dry though, with dew point temperatures in the 50s and
60s for most of the day, so afternoon convection looks unlikely.
However, the persistent low level southwest flow will inevitably
moisten up the atmosphere enough to promote convection. The low
level jet increases to 40-50kts Wednesday night, and the
GFS/NAM/ECMWF collective all show moderate to strong low level
moisture convergence over Missouri and into Illinois overnight with
corresponding QPF output. The NAM and ECMWF keep the majority of
the QPF along and north of I-70 while the GFS is further south. This
is likely due to a buckle in the strengthening upper level ridge
shown in the GFS...which I'm not so sure isn't grid-scale convective
feedback. For the moment I prefer the more northern solutions,
closer to the greatest 850mb baroclinicity.
Models continue to sharpen the upper level ridge over the
Mississippi Valley on Thursday. The GFS forecasts some very high
dew point temperatures on Thursday (>80F)...which look anomalously
high when compared to the ECMWF and NAM. Therefore, I think the
convection advertised by the GFS over central and eastern Missouri
is likely overblown. The EC and NAM look much more reasonable with
precip nearer the Missouri/Iowa border for Thursday...and for
Thursday night and friday for that matter.
The upper ridge axis moves east away from our region on Saturday
allowing a more zonal flow pattern to develop aloft with the upper
high over the Gulf Coast and a persistent low over Canada. The
resulting low level boundary between cool air over the Upper Midwest
and warm moist air over the mid and lower Mississippi Valley is
forecast to stall over northern Missouri or southern Iowa. The
front is forecast to wave north and south Saturday through Monday by
the GFS and ECMWF most likely driven by convection rather than
dynamic forcing. Can't rule out precip along and north of I-70
nearly every period from Saturday through Monday in the vicinity of
the boundary. Temperatures through the period look to be well above
normal...mainly in the 80s.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1239 PM CDT Tue May 21 2019
Line of thunderstorms over southwest Missouri and northwest
Arkansas will continue to develop and move northeast this
afternoon. These storms will move into the St. Louis area
terminals late this afternoon and early this evening with the
potential to produce wind gusts 45KTS. Otherwise, extensive MVFR
and low VFR ceilings are expected until the thunderstorms move
through during the evening hours. Then dry and VFR conditions are
expected.
SPECIFICS FOR KSTL:
MVFR ceilings are expected through this evening. A line of
thunderstorms will move through the terminal between 23-01Z this
evening with the potential for up to 45KT or greater winds and IFR
ceilings and visibilites. Once the storms move through this
evening, then dry and VFR conditions are expected after 06Z.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO-Washington MO.
IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, May 21, 3:10 AM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
410 AM CDT Tue May 21 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
410 AM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Severe thunderstorms are likely this afternoon and evening. Damaging
wind is the primary threat, but isolated tornadoes are also possible.
A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this afternoon and evening may produce dangerous flash
flooding.
Major river flooding is ongoing along portions of the Illinois
River.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Major river flooding will continue along portions of the Illinois
River, and is forecast to reach near major at Saverton on the
Mississippi River.
The chance for thunderstorms will continue through Monday across
parts of our area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
Carney
Event by event
10 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Moniteau
- When
- May 21, 2:55 PM CST
- Where
- Moniteau County, 1.62 mi WNW of High Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.487, -92.609
Thunderstorm winds blew down some trees onto Highway CC just west of High Point.
Thunderstorm Wind, Callaway
- When
- May 21, 3:38 PM CST
- Where
- Callaway County, 1.99 mi NNE of Holts Summit
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.676, -92.105
Thunderstorm Wind, Callaway
- When
- May 21, 3:56 PM CST
- Where
- Callaway County, 1.39 mi SSE of Calwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.901, -91.841
Thunderstorm winds blew down numerous large tree limbs onto Highway JJ southeast of Kingdom City.
Thunderstorm Wind, Crawford
- When
- May 21, 3:58 PM CST
- Where
- Crawford County, 0.63 mi SW of Cook Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.813, -91.438
Thunderstorm winds snapped off a tree in town.
Thunderstorm Wind, Callaway
- When
- May 21, 4:04 PM CST
- Where
- Callaway County, 2.57 mi WNW of Fulton to 0.9 mi NNE of Fulton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.868, -91.972
Thunderstorm winds blew down several large trees around town as well as tree limbs and power lines. One large tree fell onto a house causing moderate damage. One barn had minor roof damage.
Tornado, Callaway
- When
- May 21, 4:05 PM CST to 4:08 PM CST
- Where
- Callaway County, 3.77 mi N of Readsville to 4.11 mi N of Readsville
- Rating
- EF1
- Path length
- 0.56 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.854, -91.728
The weak tornado touched down northwest of the intersection of County Road 170 and County Road 171 destroying a small barn and causing tree damage. The tornado continued to the northeast widening to a width of 250 yards and causing more tree damage before lifting near Prairie Fork Creek. The tornado was rated EF1 with a path length of 0.56 miles and a max path width of 250 yards. No deaths or injuries were reported.
Thunderstorm Wind, Crawford
- When
- May 21, 4:07 PM CST to 4:20 PM CST
- Where
- Crawford County, 0.52 mi SSW of Cuba to 0.83 mi WNW of Bourbon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.063, -91.403
Thunderstorm winds snapped off several trees in Cuba and Bourbon.
Thunderstorm Wind, Callaway
- When
- May 21, 4:15 PM CST
- Where
- Callaway County, 2.18 mi SSW of Bachelor
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.973, -91.790
Thunderstorm winds lifted the roof panels off of an equipment shed on State Route A near intersection with County Road 181. Also several trees were either uprooted or snapped off nearby.
Hail, Franklin
- When
- May 21, 4:45 PM CST
- Where
- Franklin County, 1.01 mi ENE of Krakow
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.503, -91.032
Tornado, Franklin
- When
- May 21, 4:58 PM CST to 5:00 PM CST
- Where
- Franklin County, 0.38 mi ENE of Boles to 2.07 mi NW of Labadie
- Rating
- EF0
- Path length
- 1.94 mi
- Path width
- 50 yd
- Continued into
- St. Charles, Mo (LSX)
- Reported by
- NWS Storm Survey
- Coordinates
- 38.532, -90.893
A tornado developed about 1 mile west of Labadie in Franklin County, causing some tree damage and then moved north-northeast across the Missouri River in St. Charles County. The tornado was rated EF0 in Franklin County with a path length of 1.94 miles and a max path width of 50 yards. No deaths or injuries were reported.
Tornado, St. Charles
- When
- May 21, 5:00 PM CST to 5:10 PM CST
- Where
- St. Charles County, 1.15 mi SSE of Augusta to 1.59 mi N of Klondike
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.554, -90.872
After crossing the Missouri River into St. Charles County, the tornado uprooted and snapped off numerous trees on Sanders Road and caused extensive damage to a farm outbuilding. Further northeast as it crossed Terry Road, where it caused extensive tree damage. As it continued northeast it caused minor structural damage on a barn and outbuilding on Coates Lane, before causing minor roof damage to a house as well as snapping off several trees. The tornado lifted and dissipated just southeast of the intersection of Coates Lane and Duke Road. This portion of the tornado was rated EF1 with a path length of 4 miles and a max path width of 250 yards. Overall the tornado was rated EF1 with a path length of 5.94 miles and a max path width of 250 yards. No deaths or injuries were reported.
Thunderstorm Wind, Franklin
- When
- May 21, 5:00 PM CST
- Where
- Franklin County, 1.27 mi S of Labadie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.512, -90.853
Thunderstorm winds blew down several large tree limbs and power lines.
Thunderstorm Wind, St. Charles
- When
- May 21, 5:25 PM CST
- Where
- St. Charles County, 0.45 mi SSW of All Saints Vlg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.764, -90.672
Thunderstorm winds blew down several large tree limbs along Knaust Road near intersection with Avondale Drive.
Thunderstorm Wind, St. Louis
- When
- May 21, 6:15 PM CST
- Where
- St. Louis County, 1.07 mi N of Webster Groves
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.595, -90.377
Hail, St. Charles
- When
- May 22, 5:32 PM CST to 5:42 PM CST
- Where
- St. Charles County, 0.8 mi W of St Peters to 0.96 mi SSW of St Charles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.799, -90.635
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
- Tornado and Damaging Winds in Illinois, May 21, 2019EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827489, 827490, 827491, 827849, 827492, 827847, 827850, 827493, 827851, 827852, 827854, 828034, 828035, 828040, 828036.